Alert archive / Iowa / Flash Flood Warnings in 2014
Flash Flood Warning 11, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Jun 7, 2014, 11:24 AM CDT for Adams County, Iowa. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 7, 2014, 11:24 AM CDT (16:24 UTC)
- Expired
- Jun 7, 2014, 2:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
County Adams County, IA
The radar
The Des Moines radar (KDMX), 123 km from the middle of the area, began a volume at 16:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 7, 11:40 AM CDT | FLASH FLOOD | 5 Wsw Carbon, IA | ASPEN AVE WAS REPORTED WASHED OUT BETWEEN 175TH AND 190TH. |
| Jun 7, 2:15 PM CDT | FLASH FLOOD | 4 Wsw Carbon, IA | MANY ROADS WASHED OUT ACROSS WESTERN ADAMS COUNTY WEST OF HWY 148 AND NORTH OF HWY 34. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 4.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 295 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 704 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
718
WGUS53 KDMX 071624
FFWDMX
IAC003-071930-
/O.NEW.KDMX.FF.W.0011.140607T1624Z-140607T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1124 AM CDT SAT JUN 7 2014
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WESTERN ADAMS COUNTY IN SOUTHWEST IOWA...
* UNTIL 230 PM CDT
* AT 1122 AM CDT...DOPPLER RADAR INDICATED AN AREA OF THUNDERSTORMS
PRODUCING HEAVY RAIN ACROSS WESTERN ADAMS COUNTY BETWEEN CARBON
AND NODAWAY WITH UP TO THREE INCHES OF RAIN HAVING ALREADY FALLEN.
FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
NODAWAY AND CARBON.
ADDITIONAL RAINFALL AMOUNTS OF AROUND 1 INCH MAY BE POSSIBLE THROUGH
EARLY AFTERNOON IN THE WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.
&&
LAT...LON 4113 9493 4114 9492 4115 9483 4090 9483
4090 9493
$$
BEERENDSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 7, 6:37 AM CDT, 4 hours 47 minutes earlier.
Area forecast discussion, Jun 7, 6:37 AM CDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 637 AM CDT SAT JUN 7 2014 .SYNOPSIS... ISSUED AT 320 AM CDT SAT JUN 7 2014 COLD FRONT WILL SINK SOUTHEAST ACROSS THE STATE TODAY AS LOW PRESSURE MOVES OUT OF KS INTO IN BY SUNDAY MORNING. WEAK HIGH PRESSURE WILL BUILD INTO THE STATE FROM THE NORTHWEST SUNDAY. A SLOW MOVING UPPER LEVEL SYSTEM WILL MOVE OUT OF THE SOUTHWEST U.S. THIS WEEK AND KEEP WEATHER UNSETTLED THROUGH MUCH OF THE WEEK. && .SHORT TERM /TODAY/... ISSUED AT 320 AM CDT SAT JUN 7 2014 TWO AREAS OF FORCING TO CONTEND WITH TODAY...THE FIRST IS AN H500 WAVE TRACKING JUST SOUTH OF THE REGION AND DIGGING AS IT DOES THROUGH MISSOURI AND ILLINOIS AND A COLD FRONT DROPPING SOUTH THROUGH THE REGION FROM NORTHWEST IOWA. ALREADY EARLY TODAY SHOWERS AND THUNDERSTORMS ARE FORMING ALONG THE BOUNDARY AND SLOWLY MOVING NORTHEAST INTO NW IOWA. OVER KS AND SOUTHERN NE AN AREA OF STORMS IS MOVING TO THE EAST NORTHEAST. A WEAK RIDGE OF HIGH PRESSURE CONTINUES OVER THE AREA NOW...AND WILL SLOWLY DRIFT EAST THIS AFTERNOON. EARLY ON THE CONVECTION WILL BE SLOW TO MOVE ACROSS THE WEST AND REMAIN WITH THE AREA THROUGH MUCH OF THE AFTERNOON ...DIMINISHING FROM WEST TO EAST. TODAYS STORMS WILL BE RATHER SLOW MOVING WITH PWATS IN THE 1 TO 1.5 INCH RANGE. WARM CLOUD DEPTHS NEAR 10KFT AT TIMES THIS MORNING WITH THE SOUTH SEEING WARM CLOUD DEPTHS BETWEEN 10 AND 11KFT THIS AFTERNOON. BRIEF HEAVY DOWNPOURS WILL BE POSSIBLE WITH LOCALIZED RAIN TOTALS OF 1 TO 1.5 INCHES IN SOME OF THE HEAVIER DOWNPOURS...OTHERWISE GENERALLY 0.5 INCH TOTALS EXPECTED. FLASH FLOOD GUIDANCE REMAINS IN THE 1 TO 2 INCH RANGE OVER ROUGHLY THE SOUTH HALF...BUT OVERALL NOT EXPECTING ANY WIDESPREAD PROBLEMS TODAY. LOOKING OVER NST PARAMETERS THIS AFTERNOON...IT APPEARS THAT WE MAY HAVE A FEW HOURS OF FAVORABLE CONDITIONS FOR A FEW FUNNEL CLOUDS AS WELL ALONG THE BOUNDARY AS IT MOVES SOUTHEAST DURING THE DAY TODAY. WIND SHEAR REMAINS LIGHT AND 0-3KM CAPE MAY APPROACH 100-250 J/KG THIS AFTERNOON. WITH THAT IN MIND WILL MENTION IN HWO AND HAVE THE DAY CREW MONITOR DURING THE DAY. HIGHS WILL REACH THE MID TO UPPER 70S AND WINDS SHOULD REMAIN LIGHT MOST OF THE DAY. .LONG TERM /TONIGHT THROUGH FRIDAY/... ISSUED AT 320 AM CDT SAT JUN 7 2014 AS THE COLD FRONT SINKS SOUTH THE CHANCE FOR RAIN WILL END TONIGHT AND SUNDAY FOR MOST OF THE STATE. ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER THE SOUTHEAST PART OF THE CWA. THE NEXT SYSTEM WILL MOVE INTO THE AREA OUT OF THE ROCKIES AND IS EXPECTED TO MOVE ONLY SLOWLY THROUGH MID WEEK. GFS AND THE ECMWF BOTH ARE IN AGREEMENT WITH MOST OF THE PRECIPITATION REMAINING OVER THE SOUTHEAST HALF OF THE STATE. THE WEEK WILL LIKELY AVERAGE NEAR TO A LITTLE BELOW NORMAL TEMPERATURE WISE WITH NOT BIG DEVIATION ONE WAY OR THE OTHER. ABOUT THE TIME THE UPPER LOW PULLS OUT OF THE AREA...THE UPPER RIDGE BEGINS TO BUILD IN WITH THE PATTERN REMAINING UNSETTLED WITH MORE OR A RING OF FIRE TYPE SETUP DEVELOPING TOWARD NEXT WEEKEND. && .AVIATION...07/12Z ISSUED AT 637 AM CDT SAT JUN 7 2014 MAIN CHALLENGE TODAY WILL BE THE TIMING AND COVERAGE OF CONVECTION MOVING ACROSS THE REGION. AS THE FRONT DROPS SOUTHEAST THROUGH IOWA...SOME ISO TO SCT CONVECTION EXPECTED ACROSS THE NORTH BETWEEN 15 AND 22Z. FARTHER SOUTH FOR KDSM AND KOTM...MORE GENERAL THUNDER WILL APPROACH THE REGION AFT 16Z AND REMAIN IN THE AREA THROUGH 00Z SUN. GENERALLY VFR CONDITIONS TODAY BUT KDSM AND KOTM MAY BRIEFLY DROP TO MVFR CONDITIONS. SYSTEM LIFTS OUT WITH MOST AREAS SEEING CONVECTION EXIT BETWEEN 20-00Z./REV && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...MS JUN 14 SHORT TERM...REV LONG TERM...MS JUN 14 AVIATION...REV
Hazardous weather outlook, Jun 7, 8:41 AM CDT, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 841 AM CDT SAT JUN 7 2014 IAZ049-050-060>062-071>075-081>086-092>097-081000- MARSHALL-TAMA-POLK-JASPER-POWESHIEK-ADAIR-MADISON-WARREN-MARION- MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD- DECATUR-WAYNE-APPANOOSE-DAVIS- 841 AM CDT SAT JUN 7 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY INTO THE EVENING. SEVERE WEATHER IS NOT LIKELY...BUT AN ISOLATED FUNNEL CLOUD IS POSSIBLE THIS AFTERNOON. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED SUNDAY NIGHT AND MONDAY...AND AGAIN WEDNESDAY NIGHT AND THURSDAY. THE PROBABILITY OF SEVERE WEATHER IS LOW FOR BOTH PERIODS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. IAZ006-007-016-017-025>028-033>039-044>048-057>059-070-081000- WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER- SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD- CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-CASS- 841 AM CDT SAT JUN 7 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY...AND MAINLY EAST OF INTERSTATE 35 THIS EVENING. SEVERE WEATHER IS NOT LIKELY...BUT LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED SUNDAY NIGHT AND MONDAY...AND AGAIN WEDNESDAY NIGHT AND THURSDAY. THE PROBABILITY OF SEVERE WEATHER IS LOW FOR BOTH PERIODS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. IAZ004-005-015-023-024-081000- EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT- 841 AM CDT SAT JUN 7 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED NON-SEVERE THUNDERSTORMS WILL BE POSSIBLE MAINLY THIS MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED SUNDAY NIGHT AND MONDAY...AND AGAIN WEDNESDAY NIGHT AND THURSDAY. THE PROBABILITY OF SEVERE WEATHER IS LOW FOR BOTH PERIODS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. MJB
In the hours before
Special weather statement, Jun 7, 9:04 AM CDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 904 AM CDT SAT JUN 7 2014 IAZ070>075-081>086-092>097-071615- CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- INCLUDING THE CITIES OF...ATLANTIC...GREENFIELD...STUART... ADAIR...FONTANELLE...WINTERSET...EARLHAM...INDIANOLA...NORWALK... CARLISLE...PELLA...KNOXVILLE...OSKALOOSA...CORNING...CRESTON... OSCEOLA...CHARITON...ALBIA...OTTUMWA...BEDFORD...LENOX... NEW MARKET...MOUNT AYR...LAMONI...LEON...CORYDON...SEYMOUR... ALLERTON...HUMESTON...CENTERVILLE...BLOOMFIELD 904 AM CDT SAT JUN 7 2014 ...BRIEF HEAVY RAINFALL POSSIBLE THIS MORNING... AN AREA OF THUNDERSTORMS WILL CONTINUE TO MOVE NORTH THROUGH SOUTHERN IOWA OVER THE NEXT FEW HOURS. BRIEF HEAVY RAINFALL WILL BE POSSIBLE. MOST SITES HAVE BEEN PICKING UP A QUICK HALF INCH TO ONE INCH AS THE INITIAL LINE OF STORMS MOVES THROUGH...WITH RAINFALL TOTALS OF ONE TO TWO INCHES POSSIBLE THROUGH THE MORNING HOURS. MJB
Local storm report, Jun 7, 9:07 AM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
907 AM CDT SAT JUN 07 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HEAVY RAIN 1 W MOUNT AYR 40.71N 94.25W
06/07/2014 E1.00 INCH RINGGOLD IA TRAINED SPOTTER
APPROXIMATELY ONE INCH OF RAIN FELL IN TEN MINUTES.
&&
SKOWSpecial weather statement, Jun 7, 10:23 AM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1023 AM CDT SAT JUN 7 2014 IAZ070-071815- CASS IA- 1023 AM CDT SAT JUN 7 2014 ...HEAVY RAINFALL NEAR ATLANTIC AND OVER WESTERN CASS COUNTY... AT 1020 AM CDT...DOPPLER RADAR WAS TRACKING AN AREA OF STRONG THUNDERSTORMS MOVING THROUGH WESTERN AND NORTHWESTERN PORTIONS OF CASS COUNTY NEAR ATLANTIC. A QUICK INCH OF RAIN HAS ALREADY FALLEN IN THE PAST HOUR...WITH ANOTHER ONE TO TWO INCHES OF RAIN POSSIBLE THROUGH NOON CDT. LOCATIONS IMPACTED INCLUDE... ATLANTIC...GRISWOLD...LEWIS...MARNE...ATLANTIC MUNICIPAL AIRPORT... GRISWOLD PARK AND COLD SPRINGS STATE PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE PONDING OF WATER ON ROADS...INTERSECTIONS...AND OTHER LOW-LYING AREAS. && LAT...LON 4150 9516 4150 9492 4116 9503 4116 9516 TIME...MOT...LOC 1520Z 240DEG 49KT 4140 9503 BEERENDS
Special weather statement, Jun 7, 10:44 AM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1044 AM CDT SAT JUN 7 2014 IAZ026>028-036>039-047>050-071745- FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-BOONE- STORY-MARSHALL-TAMA- INCLUDING THE CITIES OF...HAMPTON...PARKERSBURG...CLARKSVILLE... SHELL ROCK...GREENE...APLINGTON...ALLISON...DUMONT...WAVERLY... WEBSTER CITY...IOWA FALLS...ELDORA...ACKLEY...GRUNDY CENTER... REINBECK...CONRAD...DIKE...WELLSBURG...WATERLOO...CEDAR FALLS... BOONE...AMES...MARSHALLTOWN...TAMA...TOLEDO...TRAER...DYSART... GLADBROOK 1044 AM CDT SAT JUN 7 2014 ...CONDITIONS ARE FAVORABLE FOR FUNNEL CLOUDS... CURRENT ATMOSPHERIC CONDITIONS SUPPORT THE DEVELOPMENT OF FUNNEL CLOUDS. USUALLY...THESE FUNNEL CLOUDS CAN FORM FROM SHOWERS AND WEAK THUNDERSTORMS. THESE FUNNELS ARE NORMALLY BRIEF...DROP ONLY A FEW HUNDRED FEET FROM THE CLOUD BASE...AND RARELY BECOME A TORNADO OR CAUSE DAMAGE. HOWEVER...IF ONE IS SPOTTED...PLEASE IMMEDIATELY REPORT IT TO THE NATIONAL WEATHER SERVICE. IF A TORNADO WARNING WOULD BECOME NECESSARY...TAKE APPROPRIATE ACTION. KS
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 10:23 AM CDT | Special Weather Statement | DMX | Cass | 3 hr |
| Jun 7, 12:56 PM CDT | Flash Flood Warning | DMX | Appanoose, Davis | 6 hr |
Nearby
Flash Flood Warnings in Iowa, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.